Alert archive / Massachusetts / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this red flag warning at Oct 25, 2024, 6:56 PM EDT for 13 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 5 counties in Rhode Island. It took effect at Oct 26, 2024, 8:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 25, 2024, 6:56 PM EDT (22:56 UTC)
- In effect from
- Oct 26, 2024, 8:00 AM EDT
- Expired
- Oct 26, 2024, 6:54 PM EDT
- In force
- 11 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 26 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794 WWUS81 KBOX 252256 RFWBOX URGENT - FIRE WEATHER MESSAGE National Weather Service Boston/Norton MA 656 PM EDT Fri Oct 25 2024 MAZ002>024-026-262300- /O.NEW.KBOX.FW.W.0002.241026T1200Z-241026T2300Z/ Western Franklin MA-Eastern Franklin MA-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northern Middlesex MA- 656 PM EDT Fri Oct 25 2024 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT SATURDAY FOR MASSACHUSETTS... * AFFECTED AREA...In Massachusetts, Western Franklin, Eastern Franklin, Northern Worcester, Central Middlesex, Western Essex, Eastern Essex, Western Hampshire, Western Hampden, Eastern Hampshire, Eastern Hampden, Southern Worcester, Western Norfolk, Southeast Middlesex, Suffolk, Eastern Norfolk, Northern Bristol, Western Plymouth, Eastern Plymouth, Southern Bristol, Southern Plymouth, Barnstable, Dukes, Nantucket and Northern Middlesex. * TIMING...From 8 AM to 7 PM EDT Saturday. * WINDS...West 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 40 percent. * TEMPERATURES...Up to 63. * LIGHTNING... * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ RIZ001>004-006>008-262300- /O.NEW.KBOX.FW.W.0002.241026T1200Z-241026T2300Z/ Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Washington RI-Newport RI-Block Island RI- 656 PM EDT Fri Oct 25 2024 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT SATURDAY FOR RHODE ISLAND... * AFFECTED AREA...In Rhode Island, Northwest Providence, Southeast Providence, Western Kent, Eastern Kent, Washington, Newport and Block Island. * TIMING...From 8 AM to 7 PM EDT Saturday. * WINDS...West 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 42 percent. * TEMPERATURES...Up to 63. * LIGHTNING... * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ CTZ002>004-262300- /O.NEW.KBOX.FW.W.0002.241026T1200Z-241026T2300Z/ Hartford CT-Tolland CT-Windham CT- 656 PM EDT Fri Oct 25 2024 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT SATURDAY FOR CONNECTICUT... * AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham. * TIMING...From 8 AM to 7 PM EDT Saturday. * WINDS...Northwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 40 percent. * TEMPERATURES...Up to 62. * LIGHTNING... * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ For more information from the National Weather Service visit http://weather.gov/box For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
3 follow-up statements
813 WWUS81 KBOX 260807 RFWBOX URGENT - FIRE WEATHER MESSAGE National Weather Service Boston/Norton MA 407 AM EDT Sat Oct 26 2024 RIZ005-262115- /O.EXA.KBOX.FW.W.0002.241026T1200Z-241026T2300Z/ Bristol RI- 407 AM EDT Sat Oct 26 2024 ...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR MASSACHUSETTS... The National Weather Service in Boston/Norton has issued a Red Flag Warning from 8 AM this morning to 7 PM EDT this evening. * AFFECTED AREA...In Rhode Island, Bristol. * TIMING...From 8 AM this morning to 7 PM EDT this evening. * WINDS...Northwest 5 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 40 percent. * TEMPERATURES...Up to 64. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, .or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ MAZ002>024-026-262115- /O.CON.KBOX.FW.W.0002.241026T1200Z-241026T2300Z/ Western Franklin MA-Eastern Franklin MA-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northern Middlesex MA- 407 AM EDT Sat Oct 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR MASSACHUSETTS... * AFFECTED AREA...All of Massachusetts east of the Berkshires. * TIMING...From 8 AM this morning to 7 PM EDT this evening. * WINDS...West 5 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 38 percent. * TEMPERATURES...Up to 63. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ RIZ001>004-006>008-262115- /O.CON.KBOX.FW.W.0002.241026T1200Z-241026T2300Z/ Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Washington RI-Newport RI-Block Island RI- 407 AM EDT Sat Oct 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR RHODE ISLAND... * AFFECTED AREA...In Rhode Island, Northwest Providence, Southeast Providence, Western Kent, Eastern Kent, Washington, Newport and Block Island. * TIMING...From 8 AM this morning to 7 PM EDT this evening. * WINDS...Northwest 5 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 40 percent. * TEMPERATURES...Up to 64. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ CTZ002>004-262115- /O.CON.KBOX.FW.W.0002.241026T1200Z-241026T2300Z/ Hartford CT-Tolland CT-Windham CT- 407 AM EDT Sat Oct 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR CONNECTICUT... * AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham. * TIMING...From 8 AM this morning to 7 PM EDT this evening. * WINDS...Northwest 5 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 38 percent. * TEMPERATURES...Up to 62. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ For more information from the National Weather Service visit http://weather.gov/box For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
812 WWUS81 KBOX 260809 RFWBOX URGENT - FIRE WEATHER MESSAGE National Weather Service Boston/Norton MA 409 AM EDT Sat Oct 26 2024 MAZ002>024-026-262115- /O.CON.KBOX.FW.W.0002.241026T1200Z-241026T2300Z/ Western Franklin MA-Eastern Franklin MA-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northern Middlesex MA- 409 AM EDT Sat Oct 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR MASSACHUSETTS... * AFFECTED AREA...All of Massachusetts east of the Berkshires. * TIMING...From 8 AM this morning to 7 PM EDT this evening. * WINDS...West 5 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 38 percent. * TEMPERATURES...Up to 63. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ RIZ001>008-262115- /O.CON.KBOX.FW.W.0002.241026T1200Z-241026T2300Z/ Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- 409 AM EDT Sat Oct 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR RHODE ISLAND... * AFFECTED AREA...All of Rhode Island. * TIMING...From 8 AM this morning to 7 PM EDT this evening. * WINDS...Northwest 5 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 40 percent. * TEMPERATURES...Up to 64. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ CTZ002>004-262115- /O.CON.KBOX.FW.W.0002.241026T1200Z-241026T2300Z/ Hartford CT-Tolland CT-Windham CT- 409 AM EDT Sat Oct 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR CONNECTICUT... * AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham. * TIMING...From 8 AM this morning to 7 PM EDT this evening. * WINDS...Northwest 5 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 38 percent. * TEMPERATURES...Up to 62. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ For more information from the National Weather Service visit http://weather.gov/box For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
782 WWUS81 KBOX 262254 RFWBOX URGENT - FIRE WEATHER MESSAGE National Weather Service Boston/Norton MA 654 PM EDT Sat Oct 26 2024 CTZ002>004-MAZ002>024-026-RIZ001>008-270000- /O.CAN.KBOX.FW.W.0002.000000T0000Z-241026T2300Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- 654 PM EDT Sat Oct 26 2024 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Boston/Norton has cancelled the Red Flag Warning. A Special Weather Statement will be issued to bring awareness to continued fire weather concerns for Sunday across Massachusetts, Connecticut and Rhode Island for Sunday. $$ For more information from the National Weather Service visit http://weather.gov/box For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this red flag warning went out at Oct 25, 3:28 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Oct 25, 3:28 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
328 PM EDT Fri Oct 25 2024
.SYNOPSIS...
A moisture-starved cold front crossing our region Saturday will
increase winds, but not provide much more than some clouds for
a time. Looking at a period of below normal temperatures Sunday
into Monday. Then another significant warm up is anticipated
toward the middle of next week. The next chance of any showers
will be sometime Thursday night or Friday as a cold front moves
through.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
High pressure continues to provide tranquil weather across the
region this afternoon ahead of a modest mid level shortwave
approaching from the Great Lakes. This will move through overnight
with an associated dry cold front early Saturday morning and we'll
see increasing clouds starting this evening first in the upper
levels then the mid and low levels. Given light winds and slowly
increasing clouds, some radiational cooling is expected with lows
reaching the upper 30s and low 40s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The dry cold front moves through Saturday morning while the pressure
gradient increases, meaning the first half of the weekend will be
dry and seasonable, but gusty. NW winds will be out of the NW with
gusts as high as 25-35 mph as the boundary layer mixes up to 800 mb
on cold advection. Temperatures will top out in the mid to upper
60s. Overnight winds calm down as broad high pressure returns.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
* Below normal temperatures expected Sunday and Monday
* Ridging to build in again by mid next week, with temperatures
soaring back into the 70s and perhaps nudging close to 80 for
Halloween
* Dry conditions through the period with the next chance for light
precipitation coming with a cold front closer to next weekend
A brief break in this fall's persistent ridging emerges the second
half the weekend as trough settles over New England. Temperatures
aloft are some of the coldest we've seen this season, dropping to a
few degrees below 0C, leading to highs in the 50s and lows in the
20s. Some minor shortwave blips in the trough will increase rain
chances north of our CWA, across NH and VT where some snowflakes may
even mix in with showers!, but expecting any precipitation to fizzle
before crossing the border into our CWA.
In an almost remarkable fashion, strong ridging builds back over
the eastern CONUS starting on Tuesday with the ridge axis cresting
over SNE around 00Z Thursday. With high pressure anchored over the
mid Atlantic, expecting temperatures to warm a few degrees each day
with another string of 70 degree days expected Wednesday through
Friday. With low dewpoints, deleafing trees, and very dry soils,
anticipating that we will "overachieve" on temperatures, especially
Wednesday and Thursday given downsloping westerly flow. With 850mb
temps soaring towards 14C, there is genuine possibility that a few
sites hit 80F on Halloween. For reference, record high temperatures
on Halloween are 83F in PVD, 81F in BOS, and 82F at BDL. In any
case, we are on track to see a top 5 warmest Halloween, so the kids
heading out for trick or treating will be able to showcase their
costumes without the need for layering up!
Next chance for rain comes beyond Thursday when a cold front brings
us, briefly back to temperature reality. Not putting a lot of eggs
in the precip basket with ensemble probabilities yielding just a 10-
20 percent of 0.1" of QPF through next Saturday.
There is strong global guidance consensus that above normal
temperatures will be with us into the first week of November and
perhaps beyond with, unfortunately, little chance for much needed
precipitation. CPC corroborates these trends in their 8-14 day
outlooks with a strong signal for above normal temps and below
normal precipitation.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
High confidence.
VFR tonight, with lower end VFR for late tonight into Saturday.
A brief period of MVFR ceilings possible across the higher
terrain into Saturday morning. Gusty NW winds developing
Saturday behind the passage of a cold front, diminishing
overnight.
KBOS TAF...High confidence.
KBDL TAF...High confidence.
Outlook /Saturday Night through Tuesday/
Sunday through Sunday Night: VFR. Breezy.
Monday through Tuesday: VFR.
Tuesday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA.
Wednesday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Through Saturday night...High confidence.
Rough seas will linger overnight. A cold front should cross the
waters Saturday leading to gusty northwest winds late in the
day. Small Craft Advisories continue for the outer MA coastal
waters into at least Saturday morning for hazardous seas and
will likely be needed again later Saturday.
Outlook /Sunday through Wednesday/...
Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Sunday Night through Monday: Winds less than 25 kt. Seas
locally approaching 5 ft.
Monday Night through Tuesday: Winds less than 25 kt.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft.
&&
.FIRE WEATHER...
For today, expecting minimum relative humidity values of 30-40
percent across the interior, and 40-60 percent towards the coast
and SE MA. However, light winds expected, mostly below 10 mph.
Dry conditions will continue this weekend with increasing winds,
which will lead to renewed elevated fire weather risk.
For Saturday, minimum RH values expected between 35-50 percent
with NW gusts up to 30 mph.
For Sunday, minimum RH values anticipated between 25-45 percent
with NW gusts up to 25 mph.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 5 AM EDT Saturday for ANZ250-255.
Small Craft Advisory until 5 PM EDT this afternoon for ANZ251-
256.
Small Craft Advisory until 10 AM EDT Saturday for ANZ254.
&&
SYNOPSIS...BW/KS
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...KS
AVIATION...BW/KS
MARINE...BW/KS
FIRE WEATHER...BW/KSNearby
Red Flag Warnings in Massachusetts, 2024Red Flag Warnings in Rhode Island, 2024Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.